I have been on paxil for about 6 years. I have gained so much weight, and when I started to gain the weight, I asked my dr. to help me get off the paxil but he said my anxiety was too bad. We did try switching to prozac but it was not good. So, I stayed on paxil, and I kept gaining weight. I decided to start weaning myself about a year ago. I went from my 40mg dose to 30mg and then 20mg. Then I got nervous, and I stayed on the 20mg for a while. I have now started weaning again under the supervision of my new doctor, and I am alternating 20mg and 10mg every other day now for about 2 weeks. I have a ton of medical problems that I am dealing with, so I guess it's hard for me to really recognize and focus on any symptoms I may be having while i wean, because I have so many symptoms from everything else going on. Regardless of that, I am determined to get down to 10mg, and then I am not sure. My new dr is very supportive of me doing this, but he has told me that sometimes it is not possible to get off completely, and sometimes people can switch to a different medication. I am looking for advice from any of you who have had experienced getting off paxil, or has anyone had to switch to a different med because they haven't been able to get off completely? I really want to look into alternative therapies for my anxiety--natural homeopathic, diet changes etc.
So I guess any help you can give me in regards to what I can do once I get to 10mg every day. My dr. did tell me that if I was having trouble going from 20 to 10, we could do a prescription from a pharmacist who could make smaller doses so I could wean 1mg at a time. So I need advice about getting off paxil, and if anyone has NOT been able to get off all the way, what did you do? And also has anyone gained weight on paxil, and how did you lose it?
The great news is, your doc is AWESOME! He seems to understand that, especially with Paxil, the slower the taper, the better. Paxil has a bit of a reputation of being very difficult to come off. If it's done RIGHT, you should be able to minimize the symptoms. That's my advice to you....the slower and more deliberate the taper, the better.
Be sure to put in place other coping mechanisms to deal with your anxiety, therapy, CBT, whatever it takes. Also, do not exclude the idea that you may need another med to keep the anxiety under control. Again, you sounds like you have a terrific doctor,. I don't think he'll steer you wrong.
Thank you so much for your reply, I appreciate it very much. I will let you know how it goes with the paxil, I do see my doctor on Monday and I may ask for a slower taper going from 20 to 10...I have had headaches every day this week, as well as trouble sleeping, and some increased depression...but again, with my other issues going on, it's hard to distinguish between some symptoms. I do believe that the headaches are from the paxil decrease, and that is new for me, as I had very little symptoms when I went from 40 to 30 and then to 20. I do plan on posting a journal outlining all of my health issues hopefully tomorrow...I have read many of your posts through different forums, and have come to trust and respect your knowledge and judgement, so after I post my journal, I may post another couple questions, probably in different forums also, and if you do come across them, I would be interested in your opinions...but too tired tonight:) Thank you again for taking the time:)
Hi, I have been on Paxil for over fifeteen years, since I had a complete hysterectomy. I am 61 years old and after taking paxil gained over 60lbs. My daughter works for a chiropractor and also a md who used natural medicines. They both have told me paxil is posion. I do not know why I was on it for sooo long, except I tried twice coming off of it and had such rage and outbursts. Any way I was on 40mg and am now down to10mg. It has been pure hell coming off of it. I have been going slow, but it has been the hardest thing to do and both docotres have told me not to give up and it would probably be my hardest test yet. The one doctor told me it could take me 6 monhs to a year to get through all my feelings and stabalize. I feel like giving up many times. I suffer from post traumatic stress disorder as well as long term depression and anxiety. I have wanted to come off of paxil for so long and now I feel I have the support to do it. The one doctor says I need to let all these feelings out in safe places and with not violence and fortuanetly for me I have a husband who is a God sent. They put me on L-tryptophan, priority Calm and 5-Hydorxy Tryptophan 100mg. I take four priority calm a day one 5-hydroxy and two L-Tryptophan. My daughter reseached the priority calm and found she had to have that to cope. Anyway I know it is December and you may be completely off of paxil. I hope so and you have found other natural things to help. I thought I would just share in case. ***@****
Hello:) Congratulations on getting off the paxil! I hope you are doing well...are you still on the 10mg? Your doctor can help you go very slowly for the last 10mg, or maybe you have been doing that already? A pharmacist can make up a liquid prescription so that you can decrease by 1-2mg at a time if you find that you cannot stop at 10. I was able to stop at 10, but I knew that if it was too difficult, that I'd be able to get the liquid, so that felt like a safety net to me, and maybe relaxed me a bit.
I actually am 4 weeks off paxil completely, and I am doing pretty well:) I was, well, still am, prepared for a long road of crazy anxiety and increased depression, and I did get Valerian Root and then a few weeks later St. John's Wort, and they have helped immensely! I find I need them less and less now, which is so encouraging for me....I thought I'd be in withdrawal hell forever. I also am so happy to say, that as I was weaning down, I started slowly to lose some weight, and now that I am off completely, I have lost 10 pounds in the past 4 weeks, for a total of about 23 since the end of August....so that is making me feel positive also. I will look into the supplements that you listed, because of course I still have anxiety and some depression, and I'll need to treat it, I am just going to do it with vitamins, minerals and other natural/homeopathic things.
Welcome to MH....there are a lot of amazing people here...I look forward to future posts, and please post if you need support!
I came off Effexor (A medication close to Paxil) and I cold turkey it. It was horrendous to cold turkey. I had brain zaps, anxiety, vertigo, hallucinations, and all kinds of other symptoms. This went on seven months! You should be ok to taper it. My advise is taper it and listen to your doctor. I would never want to see anyone go through what I did. I also came off Klonopin. It was pretty bad, but some of those Effexor withdrawals were horrific.
Best of luck to you!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.